Gabapentin used to treat nerve pain after shingles
DEAR DR. ROACH: Last year I had shingles. The shingles are gone, but I am still feeling the nerve pain. I have been taking 600 mg of gabapentin for it, but several doctors have told me that I need to get off of this medication. What’s the problem with long-term use of gabapentin? Is there something else I could take? -- K.C.
ANSWER: Nerve pain after a shingles infection is called “post-herpetic neuralgia,” and the older a person is when they get shingles, the more likely they are to get it and the longer it tends to last. In adults over 65, half of people had symptoms that lasted over three years.
Given that these symptoms can last a long time, effective and safe treatment is a highly desired goal. Gabapentin (Neurontin) has been extensively studied and found to be at least moderately effective, with about 40 percent of people taking it saying the pain was “much improved” or “very much improved,” compared with about 20 percent of people saying the same about a placebo pill of inactive ingredients.
Like all medications, gabapentin has risks. A recent review by Health Canada showed that this drug has a risk of serious breathing problems (respiratory depression, a reduction in the urge to breathe), especially in people with lung, kidney or neurological conditions and especially in combination with opiate drugs. It also may cause dizziness and drowsiness, especially when first started or when the dose is increased. However, my experience is that if the medication is started at a low dose and is carefully increased, most people do well with it.
Other medications to help the pain of PHN are antidepressants, such as amitriptyline, and topical capsaicin. I do not recommend longterm opiates, as they are only modestly effective and have a higher risk for abuse and addiction.
For a given individual, gabapentin may have lower risks than other choices.